Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 15, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 24, 2000, 3:30 PM MDT for Sherman County, Kansas; Kit Carson County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 24, 2000, 3:30 PM MDT (21:30 UTC)
- Expired
- Apr 24, 2000, 4:15 PM MDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Kit Carson County, CO, Sherman County, KS
The radar
The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:45 PM MDT | Hail 0.75 | Kanorado, KS | |
| Apr 24, 3:47 PM MDT | Hail 0.88 | Burlington, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 12:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1578 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 242131 SVRGLD COC063-KSC181-242215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 330 PM MDT MON APR 24 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO NORTHERN SHERMAN COUNTY IN NORTHWEST KANSAS * UNTIL 415 PM MDT * AT 330 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF KANORADO...OR 13 MILES NORTHEAST OF BURLINGTON...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RULETON AROUND 345 PM MDT GOODLAND AROUND 405 PM MDT EDSON AROUND 415 PM MDT * ANOTHER LOCATION IN THIS WARNING IS...KANORADO. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ BULLER LAT...LON 3950 10216 3932 10215 3931 10145 3956 10146c
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:27 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 24, 2:27 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND 227 PM MDT MON APR 24 2000 FORECAST CONCERNS INCLUDE PRECIP CHANCES TONIGHT AND TEMPS. 18Z SURFACE MAP ANALYSIS SHOWED A HIGH PRESSURE RIDGE OVER OKLAHOMA AND CENTRAL KANSAS. SURFACE LOW PRESSURE SYSTEM WAS CENTERED OVER NORTHEAST COLORADO WITH A COLD FRONT EXTENDING ACROSS SOUTHWEST NEBRASKA INTO SOUTHEAST COLORADO. THE FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHEAST OVERNIGHT INTO TUESDAY. STRONG S/W TROUGH OVER EASTERN WYOMING AND COLORADO MOVING TO THE EAST. MODELS IN GOOD INITIALIZATION AND AGREEMENT THIS AFTERNOON WITH POSITION AND MOVEMENT OF SURFACE TROUGH AND ATTENDANT COLD FRONT. WILL GO WITH THE ETA THIS PACKAGE SINCE IT IS MORE IN LINE WITH REALITY OF TIMING AND MOVEMENT OF SURFACE SYSTEMS AS WELL AS WITH PROJECTED PRECIP AND CONVECTION. A LINE OF THUNDERSTORMS THAT FORMED EARLIER THIS AFTERNOON AHEAD OF THE COLD FRONT AND UPPER TROUGH WILL CONTINUE TO MIGRATE EAST OVER CWA INTO TONIGHT. AS THE FRONT AND TROUGH BOTH MOVE EAST TONIGHT EXPECT A CHANCE OF THUNDERSTORMS TO CONTINUE AT LEAST THROUGH FIRST HALF OF THE NIGHT. EXPECT SKIES TO BECOME PARTLY CLOUDY AFTER MIDNIGHT WEST TO EAST AS DYNAMICS AND FEATURES MOVE EAST. WILL KEEP OVERNIGHT TEMPS MILD IN THE 40S. TUESDAY WILL SEE DRIER AND MORE STABLE AIR MOVING INTO AREA. COLD FRONT AND TROUGH WILL BE EAST OF AREA. HIGH PRESSURE RIDGE WILL BUILD INTO AREA FROM NORTHWEST DURING THE DAY ON TUESDAY. EXPECT TEMPS TO WARM NICELY UNDER MOSTLY SUNNY SKIES BY MIDDAY. WILL GO CLOSER TO FWC MOS GUIDANCE FOR COOLER TEMPS IN THE 70 TO 75 RANGE MOST AREAS. BY TUESDAY NIGHT WITH HIGH PRESSURE RIDGE WELL ENTRENCHED OVER AREA EXPECT WINDS TO BECOME LIGHT NORTH TO NORTHEAST. WILL MAINTAIN PARTLY CLOUDY SKIES AS SCATTERED TO BROKEN MID AND HIGH LEVEL CLOUDS MOVE THROUGH IN UPPER LEVEL FLOW. WILL KEEP TEMPS GENERALLY IN THE 40S MOST AREAS. AS FOR THE EXTENDED FORECAST PACKAGE UPPER RIDGE OVER THE WESTERN U.S. WILL BUILD EAST INTO THE CENTRAL HIGH PLAINS MAINTAINING DRY AND WARM WEATHER THROUGH FRIDAY. EXPECT MAX TEMPS TO RISE INTO THE 80S EACH DAY THROUGH FRIDAY. NEXT SIGNIFICANT WEATHER SYSTEM TO AFFECT THE HIGH PLAINS WILL MOVE INTO AREA ON SATURDAY. LOOKS LIKE AMPLE MOISTURE AND DYNAMICS TO RESULT IN A CHANCE FOR THUNDERSTORMS. TEMPS SHOULD COOLER SLIGHTLY DUE TO MORE CLOUDINESS AND SOMEWHAT COOLER ATMOSPHERE. .GLD...SEVERE THUNDERSTORM WATCH UNTIL 6 PM MDT (7 PM CDT) COZ091-092 NEZ079-080 KSZ001-013-027 LAMMERS
In the hours before
Special weather statement, Apr 24, 10:30 AM MDT, 5 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON APR 24 2000 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. A LOW PRESSURE CENTER WAS LOCATED OVER WESTERN SOUTH DAKOTA WITH A COLD FRONT TRAILING BACK INTO THE COLORADO ROCKIES. AN UPPER LEVEL DISTURBANCE WAS MOVING INTO NORTHWEST COLORADO. DURING THE COURSE OF THE AFTERNOON AND EVENING...AMPLE AFTERNOON HEATING COUPLED WITH THE UPPER LEVEL DISTURBANCE...ITS ASSOCIATED COOLER AIR ALOFT...AND THE COLD FRONT...WILL MOVE THROUGH THE TRI- STATE AREA. THIS WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS ARE EXPECTED TO FIRST DEVELOP OVER NORTHEAST AND EASTERN COLORADO DURING THE AFTERNOON...SPREADING EAST ACROSS THE REMAINDER OF THE TRI-STATE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. WITH A LACK OF DEEP LOW LEVEL MOISTURE...THE PRIMARY THREAT FROM ANY THUNDERSTORMS THAT DO DEVELOP WILL BE LARGE HAIL AND STRONG GUSTY WINDS. ALTHOUGH SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE IN THE TRI-STATE AREA...THE HIGHEST PROBABILITY APPEARS TO BE ALONG AND WEST OF A LINE FROM CHEYENNE WELLS COLORADO TO GOODLAND KANSAS TO PALISADE NEBRASKA. && THEDE
Special weather statement, Apr 24, 12:21 PM MDT, 3 hours 9 minutes before
COZ090>092-KSZ001-013-027-NEZ079-080-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1221 PM MDT MON APR 24 2000 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 5 PM MDT (6 PM CDT)... SEVERE THUNDERSTORM WATCH 206 HAS BEEN ISSUED BY THE STORM PREDICTION CENTER FOR PORTIONS OF THE TRI-STATE AREA. THE COUNTIES INCLUDED IN THE WATCH ARE: IN COLORADO...YUMA...KIT CARSON...CHEYENNE IN KANSAS...CHEYENNE...SHERMAN...WALLACE IN NEBRASKA...DUNDY...HITCHCOCK REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Apr 24, 1:04 PM MDT, 2 hours 26 minutes before
COZ090>092-KSZ001-013-027-NEZ079-080-250000-
...CORRECTED WATCH EXPIRATION TIME
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT MON APR 24 2000
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM MDT (7 PM CDT)...
SEVERE THUNDERSTORM WATCH #206 HAS BEEN ISSUED BY THE STORM
PREDICTION CENTER FOR PORTIONS OF THE TRI-STATE AREA.
THE COUNTIES INCLUDED IN THE WATCH ARE:
IN COLORADO...YUMA...KIT CARSON...CHEYENNE
IN KANSAS...CHEYENNE...SHERMAN...WALLACE
IN NEBRASKA...DUNDY...HITCHCOCK
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHO{ULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 2:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Apr 24, 4:52 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.